Why do I hate taking levothroxine?

My results on 3rd june were tsh 2.68 (0.2-4.2) t4 15.8 on 100mcg Levo. Dr says there fine but suggested increasing to 125mg to help my symptoms. I feel much worse this week but she is repeating my bloods in 3 months. I hate taking Levo. It leaves a horrible taste in my mouth. My joints and tendon pain have never improved since diagnosed with double vision and 2 tiny enhancing brain lesions about a year ago. Neurology did consult an Endo. with my thyroid levels. But I was never referred and have no diagnosis. No one can say why I was Ill or why I still have symptoms ( double vision improved after a few months)Shall I wait it out or go back to GP next week. I would rather she reduced my Levo. It's feels like its poisoning me ( I take actavis. 100 and mercurypharm 25mcg) it's so confusing.

9 Replies

  • I am sorry you are feeling so unwell. It is especially worse when the medicine you are taking is not making an improvement. You don't give your history on your profile, so I assume you are newly diagnosed.

    It is wise of your GP to suggest an increase as your TSH is still high and your GP should aim for a TSH of 1 or below. GP's think it is o.k. to keep you within the 'reference range' but that's not correct.

    You should take your levo either first thing in the morning about 1 hour before breakfast with a full glass of water, so that it goes directly into your stomach or take it at bedtime eating the last thing 2 hours beforehand.

    It does take a while for levothyroxine to work - 1 pill today takes about 8 weeks to go through system, gradually diminishing.

    If you are still no better in about 4 weeks see your GP again and ask for a referral to an endocrinologist, especially if you think the levo isn't helping you, although she may feel it is a bit early yet. If you email louise.warvill@thyroiduk.org and ask for a list of sympathetic NHS Endos/private doctors.

    Also, if your GP hasn't done so, get your B12, Vit D, ferritin, folate and iron checked as the first two in particular are usually deficient.

    Always get a print out of you blood test results complete with the ranges as labs differ throughout the country and it makes commenting easier.

    I hope you feel better soon.

  • patterf, what you really could do with is to find out what your free T3 level is, because that is very important. You TSH and T4 are not all that brilliant either. If my TSH were that high I would be ill, ill, ill.

    It is possible that your conversion rate is not good, for some reason, but you will never find out if you do not find out what the T3 level is. You could try asking your GP to test the T3, which could prove a mountain too high to climb, or you could go the private testing route. You have many choices with that, you could have a very simple home fingerprick test which you send off by post, or if you are near any of the hospitals who do the tests, you could go to one of them.

    There are many possible reasons why you could be failing to convert the thyroxine to the T3 your body needs to function. First, you may find your levels of ferritin, folate, vitamin B12 and/or Vitamin D are low. You could ask, again for your GP to do them, or go the private route. This link give information on vitamins and their importance:


    Another possible problem could be low adrenal function, again it can be tested.

    But first and foremost, you need to know what your body is doing with the T4 (levothyroxine) you are taking, by getting that all-important T3 figure.

    When do you take your Levo? Many find that last thing at night is best for them because it is easier to leave 2 or 3 hours after food. Some take it in the morning, but you need to wait an hour or more if possible to avoid foods inhibiting absorption.

    You could also ask the pharmacist to give you Mercury pharma in both 100s and 25s rather than a mix of brands. Some people have had issues with the Actavis.

    I hope that this has given you something positive to work towards, and maybe you can get to the bottom of your problem.

    Marie XX

  • I agree about the mixing of brands.....not a good idea.

  • Thanks very much Marie ill give it a try x

  • I hate having to take Levothyroxine too, but not because of any ill effects, it`s just that having to take it reminds me that there`s something wrong with me, & that my body has let me down.

  • I have taken this for 18 years the Actavis and I am convinced all my medical problems are due to it. Cannot wait to change to T3 or NDT when I see Endo next month as I refuse to continue with it.

  • I now the feeling x

  • Good luck about time for a change x

  • I felt worse when I added 25mcg Mercury Pharma tablets, but was ok if I cut Actavis 50mcg tablets in half. I've tried a few times to take the MP tablets and it's always the same; I think it's one of the fillers. Might be worth trying cutting Actavis tablets, or see if you can get Wockhardt 25mcg tablets to see if it makes a difference.

You may also like...